Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 18, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2021, 9:38 PM CDT for Burt County, Dodge County, Washington County, Nebraska; Harrison County, Monona County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2021, 9:38 PM CDT (02:38 UTC)
- Expired
- May 2, 2021, 10:06 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Monona County, IA, Burt County, NE, Dodge County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 47 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
107
WUUS53 KOAX 030238
SVROAX
IAC085-133-NEC021-053-177-030330-
/O.NEW.KOAX.SV.W.0018.210503T0238Z-210503T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
938 PM CDT Sun May 2 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
South central Monona County in west central Iowa...
Northwestern Harrison County in southwestern Iowa...
Burt County in east central Nebraska...
Northwestern Washington County in east central Nebraska...
Northeastern Dodge County in east central Nebraska...
* Until 1030 PM CDT.
* At 938 PM CDT, a severe thunderstorm was located near Craig, or 36
miles northwest of Omaha, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tekamah, Logan, Mondamin, Modale, Pisgah, Craig, Oakland, Herman,
Blencoe, Magnolia, Little Sioux, Pelican Point State Recreation
Area, Preparation Canyon State Park, Little Sioux Scout Ranch and
Summit Lake State Recreation Area.
This includes Interstate 29 between mile markers 82 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 9644 4190 9650 4198 9588 4161 9577
TIME...MOT...LOC 0238Z 263DEG 18KT 4174 9630
HAIL...1.00IN
WIND...60MPH
$$
Fajman2 follow-up statements
202
WWUS53 KOAX 030251
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
951 PM CDT Sun May 2 2021
NEC053-030301-
/O.CAN.KOAX.SV.W.0018.000000T0000Z-210503T0330Z/
Dodge NE-
951 PM CDT Sun May 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4158 9630 4189 9641 4198 9588 4161 9577
TIME...MOT...LOC 0251Z 263DEG 18KT 4175 9621
$$
IAC085-133-NEC021-177-030330-
/O.CON.KOAX.SV.W.0018.000000T0000Z-210503T0330Z/
Monona IA-Harrison IA-Burt NE-Washington NE-
951 PM CDT Sun May 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL MONONA...NORTHWESTERN HARRISON...SOUTHEASTERN BURT
AND NORTH CENTRAL WASHINGTON COUNTIES...
At 951 PM CDT, a severe thunderstorm was located over Tekamah, or 35
miles north of Omaha, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tekamah, Logan, Mondamin, Modale, Pisgah, Craig, Herman, Blencoe,
Magnolia, Little Sioux, Pelican Point State Recreation Area,
Preparation Canyon State Park, Little Sioux Scout Ranch and Summit
Lake State Recreation Area.
This includes Interstate 29 between mile markers 82 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9630 4189 9641 4198 9588 4161 9577
TIME...MOT...LOC 0251Z 263DEG 18KT 4175 9621
HAIL...1.00IN
WIND...60MPH
$$
Fajman687
WWUS53 KOAX 030306
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1006 PM CDT Sun May 2 2021
IAC085-133-NEC021-177-030316-
/O.CAN.KOAX.SV.W.0018.000000T0000Z-210503T0330Z/
Monona IA-Harrison IA-Burt NE-Washington NE-
1006 PM CDT Sun May 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONONA...
NORTHWESTERN HARRISON...SOUTHEASTERN BURT AND NORTH CENTRAL
WASHINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4158 9630 4189 9641 4198 9588 4161 9577
TIME...MOT...LOC 0304Z 263DEG 18KT 4176 9611
$$
FajmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:26 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 2, 6:26 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 626 PM CDT Sun May 2 2021 ...Updated Aviation Forecast Discussion... .UPDATE... Issued at 625 PM CDT Sun May 2 2021 Scattered storms have developed and may continue to produce some hail and gusty winds for several hours this evening. && .DISCUSSION... Issued at 244 PM CDT Sun May 2 2021 .Late this afternoon through Tonight: Early-afternoon radar and satellite data indicate a rather small vorticity maximum lifting from northern NE into southeast SD (north of O'Neill) with a trailing band of mid-level convection extending into north-central NE. Meanwhile, surface observations indicate a low between Yankton, SD and Norfolk with an associated quasi-stationary boundary stretching northeast and southwest from the low. The air mass along and south of the boundary continues to warm and destabilize this afternoon with estimated MLCAPE values of 1000-1500 J/kg. While convective inhibition appears to be decreasing, the 12z Omaha sounding revealed a significant cap at the base of an EML. As such, it's quite possible the air mass remains capped through much of the afternoon over our area. Any storm development related to the mid-level disturbance mentioned above will likely remain north of the SD border. By this evening, the leading edge of more substantial height falls associated with a shortwave trough moving into the central High Plains will further weaken the cap with thunderstorms becoming likely along the front over northeast NE into west-central IA. While vertical wind shear will remain relatively weak, the moderately unstable air mass and initially well-mixed boundary layer could yield a few storms capable of locally strong wind gusts and/or hail approaching an inch in diameter. By late evening into tonight, the storms are expected to consolidate into a southward-moving band, which should reach I-80 before potentially weakening. Meanwhile, an MCV is expected to evolve from an MCS currently over northeast CO. That MCV is forecast to link with the weakening band of showers and storms over southeast NE late tonight, yielding an uptick in shower and storm coverage south of I-80 through daybreak on Monday. The 12z models have trended lighter with QPF amounts for this event when compared to earlier forecasts. Nonetheless, the potential remains for localized 1-3" rainfall amounts. .Monday and Monday night: Showers will likely linger through Monday morning at many locations with precipitation ending from west to east across the area. Winds will be gusty from the north or northwest with highs in the 60s. On Monday night, a vigorous shortwave trough will track across KS and OK with the northern edge of an associated precipitation shield potentially clipping southeast NE and southeast IA. .Tuesday: A temporary period of mid-level height rises will translate to dry weather on Tuesday with highs in the low to mid 60s. .Wednesday and Wednesday night: Another shortwave trough is forecast to move from the northern Rockies through the central plains, supporting a chance of showers and a few thunderstorms. Highs on Wednesday will be in the 60s. .Thursday through Saturday: The 12z global models are in reasonably good agreement in suggesting that an initially high-amplitude ridge over the Rockies on Thursday will dampen while shifting east into the High Plains, downstream from an evolving trough over the western states. However, there are notable model differences in the intensity and progression of the western trough, as well the extent to which the southwestern flank of a broad upper low over eastern Canada will impact our weather. Those differences lead to uncertainty in the placement of relevant surface boundaries and related areas of precipitation. Currently, it appears that the best precipitation chances would be Friday night into Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun May 2 2021 Storms will be around this evening and should increase in coverage. Storms may not affect KOMA or KLNK for a few hours this evening but activity should increase in coverage with decreasing ceilings overnight, down to MVFR. Some IFR ceilings possible toward 12Z. Coverage at KOFK may be less, but still expect MVFR ceilings with some showers and a chance for thunderstorms. Coverage of precipitation is expected to decrease Monday by noon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Miller DISCUSSION...Mead AVIATION...Miller
Hazardous weather outlook, May 2, 9:25 PM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 925 PM CDT Sun May 2 2021 IAZ043-055-056-069-079-080-090-091-NEZ034-042>045-050>053-065>068- 078-088>093-031630- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas- Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson- Nemaha-Pawnee-Richardson- 925 PM CDT Sun May 2 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms will continue to develop and move to the southeast over parts of eastern Nebraska and southwest Iowa through tonight. Some storms will still be capable of producing hail to around or over one inch in diameter and gusty winds to over 40 mph. A few storms could produce rain heavy enough to produce localized flooding. The main threat for severe storms appears to be this evening until around 1 am. Storms will gradually end from northwest to southeast as colder air moves in from the northwest behind a cold front. .DAYS TWO THROUGH SEVEN...Monday night through Sunday A few non-severe thunderstorms will be possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed. NEZ011-012-015>018-030>033-031630- Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton- Cuming- 925 PM CDT Sun May 2 2021 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Monday A few thunderstorms could occur this evening, but the main threat for any strong to severe storms is farther south, generally south of a line from Albion to Pender. .DAYS TWO THROUGH SEVEN...Monday night through Sunday A few non-severe thunderstorms will be possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
In the hours before
Local storm report, May 2, 6:26 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL GOEHNER 40.83N 97.22W
05/02/2021 U1.00 INCH SEWARD NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
PFLocal storm report, May 2, 7:02 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 7 WSW HERMAN 41.63N 96.35W
05/02/2021 E1.00 INCH WASHINGTON NE TRAINED SPOTTER
&&
PFLocal storm report, May 2, 8:56 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
856 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 3 N OAKLAND 41.88N 96.47W
05/02/2021 E1.00 INCH BURT NE PUBLIC
&&
PFLocal storm report, May 2, 9:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
906 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 S LEIGH 41.64N 97.24W
05/02/2021 E1.00 INCH COLFAX NE TRAINED SPOTTER
&&
PFLocal storm report, May 2, 9:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 4 SW RISING CITY 41.16N 97.35W
05/02/2021 M60 MPH BUTLER NE FIRE DEPT/RESCUE
ESTIMATED 60 MPH. RELAYED BY EMERGENCY
MANAGER.
&&Local storm report, May 2, 9:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
926 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM FLOOD 1 SSW RISING CITY 41.18N 97.31W
05/02/2021 BUTLER NE EMERGENCY MNGR
WATER HAS JUST PUSHED OVER THE ROAD.
&&
TSNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 39 min |
| May 2, 7:33 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 42 min |
| May 2, 7:57 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge | 29 min |
| May 2, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 28 min |
| May 2, 8:18 PM CDT | Areal Flood Advisory | OAX | Butler | 3 hr |
| May 2, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 38 min |
| May 2, 8:54 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 36 min |
| May 2, 9:01 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 29 min |
| May 2, 10:41 PM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more | 34 min |
| May 2, 11:05 PM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more | 10 min |
| May 2, 11:18 PM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders, Seward and 1 more | 42 min |
| May 2, 11:43 PM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Otoe, Sarpy | 47 min |
| May 2, 7:42 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 48 min |
| May 2, 9:14 PM CDT | Areal Flood Advisory | OAX | Monona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.